Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 60, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 13, 2023, 8:05 PM CDT for Benton County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2023, 8:05 PM CDT (01:05 UTC)
- Expired
- Jul 13, 2023, 8:49 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Benton County, MN
The radar
The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
464
WUUS53 KMPX 140105
SVRMPX
MNC009-140200-
/O.NEW.KMPX.SV.W.0060.230714T0105Z-230714T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
805 PM CDT Thu Jul 13 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Benton County in central Minnesota...
* Until 900 PM CDT.
* At 805 PM CDT, a severe thunderstorm was located over Rice, or 14
miles southeast of Little Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Foley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4582 9377 4556 9376 4556 9392 4567 9420
4568 9419 4571 9423 4572 9422 4573 9426
4578 9428 4582 9435
TIME...MOT...LOC 0105Z 290DEG 28KT 4580 9424
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB4 follow-up statements
314
WWUS53 KMPX 140121
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
821 PM CDT Thu Jul 13 2023
MNC009-140200-
/O.CON.KMPX.SV.W.0060.000000T0000Z-230714T0200Z/
Benton MN-
821 PM CDT Thu Jul 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN BENTON COUNTY...
At 821 PM CDT, a severe thunderstorm was located 6 miles west of
Foley, or 10 miles northeast of St. Cloud, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Foley, Glendorado, Gilman, Oak Park, Mayhew, Parent and Ronneby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4579 9377 4556 9376 4556 9392 4566 9417
4573 9412
TIME...MOT...LOC 0121Z 289DEG 38KT 4566 9405
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB867
WWUS53 KMPX 140130
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Thu Jul 13 2023
MNC009-140200-
/O.CON.KMPX.SV.W.0060.000000T0000Z-230714T0200Z/
Benton MN-
830 PM CDT Thu Jul 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN BENTON COUNTY...
At 830 PM CDT, a severe thunderstorm was located over Foley, or 12
miles northeast of St. Cloud, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Foley, Glendorado, Parent and Ronneby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4556 9376 4556 9392 4564 9411 4568 9403
4570 9377
TIME...MOT...LOC 0130Z 290DEG 28KT 4564 9395
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB848
WWUS53 KMPX 140140
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
840 PM CDT Thu Jul 13 2023
MNC009-140200-
/O.CON.KMPX.SV.W.0060.000000T0000Z-230714T0200Z/
Benton MN-
840 PM CDT Thu Jul 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN BENTON COUNTY...
At 840 PM CDT, a severe thunderstorm was located 7 miles southeast of
Foley, or 18 miles east of St. Cloud, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Glendorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4557 9393 4561 9392 4564 9377 4556 9376
4556 9392
TIME...MOT...LOC 0140Z 288DEG 32KT 4558 9380
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB675
WWUS53 KMPX 140149
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
849 PM CDT Thu Jul 13 2023
MNC009-140159-
/O.CAN.KMPX.SV.W.0060.000000T0000Z-230714T0200Z/
Benton MN-
849 PM CDT Thu Jul 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.
LAT...LON 4557 9393 4561 9392 4564 9377 4556 9376
4556 9392
TIME...MOT...LOC 0148Z 290DEG 28KT 4555 9370
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:56 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 13, 7:56 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 756 PM CDT Thu Jul 13 2023 .UPDATE... Issued at 733 PM CDT Thu Jul 13 2023 Evening Update issued at750 PM, scattered thunderstorms will continue across the region this evening and pose a threat for large hail. The severe thunderstorm watch remains for much of Minnesota, and was expanded to include the Twin Cities metro. && .DISCUSSION...(This evening through Thursday) Issued at 336 PM CDT Thu Jul 13 2023 KEY MESSAGES: - Warmer, above-normal temperatures through Saturday, cooler to start next week, then warmer again mid-to-late next week. - Scattered showers and thunderstorms through Friday with potential for a few strong to severe thunderstorms today into this evening. - No beneficial widespread precipitation forecast over the next week. - A return of Canadian wildfire haze/smoke to the area Friday into the weekend. TODAY... Current radar imagery reveals a cluster of thunderstorms along and south of I-90. A few sites in N IA have reported 40+ kt gusts associated with the TS clusters. This initiation is running a few hours earlier than what guidance had so the assumption is we'll continue to see additional development over SW MN with an agitated CU field present on visible imagery. Temperatures have warmed into the mid to upper 80s across the region with dew points in the mid to upper 60s across W and S MN where the better low level moisture plume is present. Further north, diurnal mixing has lowered the dew points across the Twin Cities and portions of central MN. This should limit TS potential until later in the afternoon/evening hours. The culprit for scattered TS in the Twin Cities can be tracked back to NW MN where an area of showers and storms has developed over the past hour or two. Forecast soundings indicate 30 to 40kts of shear with plenty of instability but the lack of significant low level forcing should be the limiting factor for today's potential. If outflow boundaries begin to get into play we could see locally enhanced TS potential. The SPC SWO maintained a slight risk across S MN into the Twin Cities. Main severe hazard will be the potential for damaging winds and large hail with any strong to severe storms that. TONIGHT through THURSDAY... Precip chances will gradually shift southeast overnight. The best chances for rain will be S MN, W MN, and W WI but we're not expecting any widespread beneficial rain with this event. Any rainfall received from storms today/tonight will not make an improvement with the ongoing drought and the hit-and-miss nature of storms will mean most areas will receive little to no rain while others receive highly localized heavy rain. Low stratus or patchy dense fog could develop outside of the Twin Cities late tonight. Forecast dew point depressions will be near-zero for a few hours before sunrise Friday morning. The other concern is the return of Canadian wildfire smoke to the region Friday into Saturday. Guidance brings in a dense swath of smoke arriving from the northwest and encompassing much of Minnesota into western Wisconsin on Friday. An Air Quality Alert was issued by the MPCA for the entire state to address degraded air quality associated with the wildfire smoke. This would also bring a return of hazy sky/visibility conditions that go along with wildfire smoke. I've opted to continue with Haze to the gridded/text products but should model continuity provide higher confidence, explicit Smoke mention along with reduced visibilities may also needed to be added to the forecast. Friday will bring another chance for scattered showers and storms across the Upper MS valley that will be diurnally driven. A cold front will move through on Saturday which will bring cooler-than- normal temperatures for the second half of the weekend into early next week. A few rain showers may occur over our WI counties Saturday afternoon as another embedded sfc trough pivots thru the upper low over east-central Canada. However, precipitation chances dry up as the weekend progresses as the low drops south into the Upper Great Lakes this weekend. This will bring drier, continental polar airmass into our region, which should greatly decrease any low level moisture necessary for precipitation. With already relatively dry mid-levels we will remain dry through the middle of next week. Temperatures will rebound toward the end of the forecast period with highs back into the mid 80s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 733 PM CDT Thu Jul 13 2023 Scattered thunderstorms this evening, and a few storms could produce large hail. Another concern for Friday AM is the potential for patchy low stratus/BR development with dew point depressions near 0. Finally, Friday afternoon will see the return of Canadian wildfire smoke but I've opted to keep HZ out from non-MSP sites for now. KMSP... Primary concern is continues to be the potential for -SHRA and TS to move across the site. Have introduced a tempo for TSRA. Fog is possible to develop early tomorrow morning but confidence lacked with inclusion in the TAF at this time. /OUTLOOK FOR KMSP/ SAT...VFR. Wind W 10-15 kts. SUN...VFR. Wind W 15G30 kts. MON...VFR. Wind NW 15G30 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JRB DISCUSSION...BPH AVIATION...JRB
Hazardous weather outlook, Jul 13, 2:44 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 244 PM CDT Thu Jul 13 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 244 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms will develop across S and W MN this afternoon. A few storms over central through southern Minnesota may be strong to severe, potentially producing damaging winds or large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Canadian wildfire smoke will return to the region Friday and lasting into the weekend. There is an Air Quality Alert on Friday for the entire state of Minnesota due to degraded air quality. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight.
In the hours before
Special weather statement, Jul 13, 7:33 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
733 PM CDT Thu Jul 13 2023
MNZ042-043-140100-
Morrison MN-Todd MN-
733 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Todd
and southwestern Morrison Counties through 800 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flensburg, or 10 miles west of Little Falls, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Little Falls around 750 PM CDT.
Other locations in the path of this storm include Bowlus and
Royalton.
This includes U.S. Highway 10 in Minnesota between mile markers 148
and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.
&&
LAT...LON 4593 9423 4582 9431 4582 9435 4580 9433
4577 9435 4577 9446 4592 9474 4603 9461
TIME...MOT...LOC 0033Z 289DEG 27KT 4594 9458
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BPHLocal storm report, Jul 13, 7:36 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM Hail 2 NE Darwin 45.12N 94.38W
07/13/2023 E1.25 inch Meeker MN Public
Report from mPING: Half Dollar (1.25 in.).
&&
NDCLocal storm report, Jul 13, 7:38 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
738 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 2 SSW Janesville 44.08N 93.72W
07/13/2023 M1.00 inch Waseca MN Trained Spotter
&&
MEDLocal storm report, Jul 13, 7:40 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Dmg Cokato 45.08N 94.19W
07/13/2023 Wright MN Fire Dept/Rescue
Reports of trees down.
&&Local storm report, Jul 13, 7:59 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM Hail 1 ESE Clear Lake 45.44N 93.97W
07/13/2023 M1.75 inch Sherburne MN Emergency Mngr
&&
NDCLocal storm report, Jul 13, 8:00 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Hail 1 WSW Cokato 45.07N 94.20W
07/13/2023 E1.50 inch Wright MN Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:10 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 35 min |
| Jul 13, 7:13 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 47 min |
| Jul 13, 7:22 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 23 min |
| Jul 13, 7:24 PM CDT | Special Weather Statement | MPX | Morrison | 36 min |
| Jul 13, 7:26 PM CDT | Special Weather Statement | MPX | Pope | 34 min |
| Jul 13, 7:33 PM CDT | Special Weather Statement | MPX | Morrison | 27 min |
| Jul 13, 7:37 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Meeker, Wright | 38 min |
| Jul 13, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns | 47 min |
| Jul 13, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 46 min |
| Jul 13, 7:47 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 28 min |
| Jul 13, 8:09 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 25 min |
| Jul 13, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 47 min |
| Jul 13, 8:16 PM CDT | Special Weather Statement | MPX | Freeborn | 29 min |
| Jul 13, 8:21 PM CDT | Special Weather Statement | MPX | Anoka | 24 min |
| Jul 13, 8:26 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Sherburne, Wright | 49 min |
| Jul 13, 8:39 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 36 min |
| Jul 13, 8:44 PM CDT | Special Weather Statement | MPX | Wright | 31 min |
| Jul 13, 8:53 PM CDT | Special Weather Statement | MPX | Anoka | 37 min |
| Jul 13, 9:08 PM CDT | Special Weather Statement | MPX | Anoka | 37 min |
| Jul 13, 9:20 PM CDT | Special Weather Statement | MPX | Carver | 25 min |
| Jul 13, 9:45 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 30 min |
| Jul 13, 9:53 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey | 22 min |
| Jul 13, 10:02 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 27 min |
| Jul 14, 12:41 AM CDT | Special Weather Statement | MPX | Faribault | 19 min |
| Jul 14, 2:32 PM CDT | Special Weather Statement | MPX | Renville | 28 min |
| Jul 14, 3:11 PM CDT | Special Weather Statement | MPX | Renville | 34 min |
| Jul 14, 3:23 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Renville | 22 min |
| Jul 14, 3:49 PM CDT | Special Weather Statement | MPX | Brown | 26 min |
| Jul 14, 3:55 PM CDT | Special Weather Statement | MPX | Sibley | 35 min |
| Jul 14, 4:19 PM CDT | Special Weather Statement | MPX | Nicollet | 26 min |
| Jul 14, 4:23 PM CDT | Special Weather Statement | MPX | Brown | 37 min |
| Jul 14, 4:52 PM CDT | Special Weather Statement | MPX | Renville | 23 min |
| Jul 14, 6:01 PM CDT | Special Weather Statement | MPX | Faribault | 29 min |
| Jul 14, 6:28 PM CDT | Special Weather Statement | MPX | Faribault | 32 min |
| Jul 14, 6:54 PM CDT | Special Weather Statement | MPX | Faribault | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.